Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the number of generators of the torsion module of differentials

Author: Ruth I. Michler
Journal: Proc. Amer. Math. Soc. 129 (2001), 639-646
MSC (2000): Primary 13N05, 14F10
Published electronically: August 29, 2000
MathSciNet review: 1707527
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


In this paper we study the (minimum) global number of generators of the torsion module of differentials of affine hypersurfaces with only isolated singularities. We show that for reduced plane curves the torsion module of differentials can be generated by at most two elements, whereas for higher codimensions there is no universal upper bound. We then proceed to give explicit examples. In particular (when $N \geq 5$) , we give examples of a reduced hypersurface with a single isolated singularity at the origin in $\mathbf{A}^{N}_{K}$ that require

\begin{displaymath}\frac{N!}{2} + N(N-1)/2\end{displaymath}

generators for the torsion module, Torsion $(\Omega_{A/K}^{N-1})$.

References [Enhancements On Off] (What's this?)

  • 1. David Eisenbud, Commutative algebra, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. With a view toward algebraic geometry. MR 1322960
  • 2. G.-M. Greuel, Der Gauss-Manin-Zusammenhang isolierter Singularitäten von vollständigen Durchschnitten, Math. Ann. 214 (1975), 235–266. MR 0396554
  • 3. Ernst Kunz, Kähler differentials, Advanced Lectures in Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 1986. MR 864975
  • 4. Ruth Michler, Torsion of differentials of hypersurfaces with isolated singularities, J. Pure Appl. Algebra 104 (1995), no. 1, 81–88. MR 1359692, 10.1016/0022-4049(94)00117-2
  • 5. Lê Tu\cfac{a}n Hoa, Bounds for the number of generators of generalized Cohen-Macaulay ideals, J. Algebra 178 (1995), no. 1, 302–316. MR 1358268, 10.1006/jabr.1995.1351
  • 6. R. Michler.
    The dual of the torsion module of differentials.
    Communications in Algebra, to appear.
  • 7. D. G. Northcott, Lessons on rings, modules and multiplicities, Cambridge University Press, London, 1968. MR 0231816
  • 8. J.P. Serre.
    Sur les modules projectifs.
    Seminaire Dubreil :1960.
  • 9. Wolmer V. Vasconcelos, Computational methods in commutative algebra and algebraic geometry, Algorithms and Computation in Mathematics, vol. 2, Springer-Verlag, Berlin, 1998. With chapters by David Eisenbud, Daniel R. Grayson, Jürgen Herzog and Michael Stillman. MR 1484973

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13N05, 14F10

Retrieve articles in all journals with MSC (2000): 13N05, 14F10

Additional Information

Ruth I. Michler
Affiliation: Department of Mathematics, University of North Texas, Denton, Texas 76203-5116

Received by editor(s): December 11, 1998
Received by editor(s) in revised form: May 10, 1999
Published electronically: August 29, 2000
Additional Notes: The author was partially supported by NSF-DMS 9510654 and a Texas Advanced Research Project Grant from the state of Texas. The author thanks Prof. A. Iarrobino for helpful discussions
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2000 American Mathematical Society